Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 61, NWS Detroit, MI

June 30, 2005Macomb County, Oakland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 30, 2005, 12:05 PM EDT for Macomb County, Oakland County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2005, 12:05 PM EDT (16:05 UTC)
Expired
Jun 30, 2005, 12:32 PM EDT
In force
27 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

Counties Macomb County, MI, Oakland County, MI

The radar

The Detroit radar (KDTX), 27 km from the middle of the area, began a volume at 16:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 9:40 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 4.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
444 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:45 AM EDT, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 30, 6:45 AM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
645 AM EDT THU JUN 30 2005

.AVIATION...

MVFR FOG AND HAZE TO PERSIST OVER THE REGION THROUGH 16Z IN WEAK LOW
LEVEL FLOW. CONVECTION MOVING ACROSS LAKE MICHIGAN AND INTO WESTERN
LOWER MICHIGAN NOT DIMINISHING AS QUICKLY AS ANTICIPATED AND LIKELY
TO MOVE THROUGH THE FNT AND MBS TAF SITES BETWEEN 12 AND 14Z ALSO
POSSIBILITY FOR CONVECTION INTO DTW/DET BETWEEN 13-15Z. ANTICIPATE
MAINLY VFR CIGS WITH THE PASSAGE OF THIS CONVECTION...BRIEFLY MVFR
WITH CIGS LOWERING TO AROUND 3K FEET...VISIBILITIES LIKELY TO DROP
TO 1-2 MILES IN THE THUNDERSTORMS THOUGH. BRIEF WIND GUSTS TO 30
KNOTS ALSO POSSIBLE. ANTICIPATE CLEARING SKIES AFTER 15Z...THEN
CONVECTION QUICKLY REFIRING BETWEEN 18-20Z. CONVECTION THIS
AFTERNOON HAS POTENTIAL TO BECOME SEVERE WITH WIND GUSTS GREATER
THAN 60 MPH. SEVERE THREAT TO END BY 03Z. GRADIENT STRONG ENOUGH TO
PRECLUDE SIGNIFICANT FOG DEVELOPMENT OVERNIGHT...SO JUST PATCHY MVFR
FOG ANTICIPATED AT THIS TIME. WRAP AROUND MOISTURE AND MVFR CIGS TO
MOVE INTO NORTHERN TAF SITES AROUND 12Z.

&&

.SHORT TERM...THURSDAY AND THURSDAY NIGHT...ISSUED AT 314 AM

MCS CLUSTERS AND SEVERE CONVECTION APPROACHING THE WESTERN GREAT
LAKES APPEARS TO BE WEAKENING AS IT MOVES FURTHER EAST FROM THE
ASSOCIATED LOW LEVEL JET. ANTICIPATE CONTINUED WEAKENING AS IT
CROSSES THE MORE STABLE AIR OVER LAKE MICHIGAN AS WELL. MAIN CONCERN
IS THAT SOME CONVECTION MAY HANG ON AND MOVE INTO THE
CWA...ESPECIALLY ACROSS THE NORTHWEST PORTION OF THE CWA WHERE AIR
MASS IS MORE UNSTABLE ALONG AND JUST NORTH OF WEAK WARM FRONT.
SURFACE DEW POINTS ALSO APPROACHING 70 DEGREES ACROSS THE WESTERN
SAGINAW VALLEY. BASED ON LINEAR EXTRAPOLATION ANTICIPATE LEADING
EDGE OF CONVECTION TO PUSH INTO THE NORTHWEST PORTION OF THE CWA
BETWEEN 11-12Z...THEN CLEARING THE ENTIRE CWA BY 15-16Z AS MCS
DISSIPATES.

SECOND CONCERN IS THE REDEVELOPMENT OF CONVECTION THIS AFTERNOON
AHEAD OF THE COLD FRONT. PLENTY OF DRY AIR IN WAKE OF INITIAL
CONVECTION THIS MORNING...SO ANTICIPATE MAINLY PARTLY CLOUDY
CONDITIONS BETWEEN 16-19Z WITH TEMPERATURES QUICKLY SHOOTING UP INTO
THE UPPER 80S TO AROUND 90. CONVECTION COULD REFIRE ALONG LEFT OVER
OUTFLOW BOUNDARIES WELL AHEAD OF APPROACHING COLD FRONT...BUT HARD
TO TELL WHERE THIS WILL SET UP...FROM TIP OF THUMB TO THE LAN AREA
IS FIRST GUESS. NAM IS NOT IMPRESSIVE WITH REDEVELOPMENT OF
CONVECTION THOUGH AND PREFER THE MORE AGGRESSIVE CONVINIT MODEL AT
THIS TIME. NAM ACTUALLY INDICATING NEGATIVE 850 MB THETA-E ADVECTION
THIS AFTERNOON...DIMINISHING MOISTURE TRANSPORT AND STRONGEST WINDS
REMAINING IN THE COLD AIR. THIS SEEMS UNLIKELY WITH 925 MB JET
BECOMING ORIENTED IN A MORE WEST TO EAST DIRECTION AND SOUTHWEST
FLOW CONTINUING TO BRING LOWER 70S DEW POINTS INTO SOUTHEAST LOWER.
IN ADDITION RIGHT ENTRANCE REGION OF UPPER JET MOVES OVER THE CWA
AND 500 MB TEMPERATURES BEGINNING TO COOL WITH APPROACH OF UPPER
TROF. SO WILL CONTINUE WITH LIKELY POPS THROUGH 00Z FRIDAY WITH BRN
SUGGESTING POSSIBILITY OF SOME SUPERCELLS. CONVECTION TO LINGER INTO
THE EVENING HOURS...AND CONVINIT HOLDING ON TO SOME INSTABILITY
THROUGH 06-09Z ACROSS THE FAR SOUTHEAST PORTION OF THE CWA. THIS
APPEARS TO BE OVER DONE...AS FRONT DOES NOT BECOME PARALLEL TO MID
LEVEL FLOW...SO WILL SCOUR OUT PCPN BY 06Z.

&&

.LONG TERM...FRIDAY THROUGH WEDNESDAY...ISSUED AT 314 AM

COOLER AND DRIER AIR IS ON THE WAY, HOWEVER, WE WILL LIKELY RETURN
TO ANOTHER ACTIVE PATTERN FOR THE FIRST WEEK OF JULY.

SURFACE LOW WILL FILL IN ACROSS JAMES BAY ON FRIDAY AS WE LINGER
WITHIN THE COOL CYCLONIC FLOW.  FORECAST SOUNDINGS REVEAL PLENTY OF
DRY AIR ABOVE 850MB AND WITH THE FURTHER NORTH TRACK OF THE MAIN
UPPER LOW, HAVE REMOVED OUR CHANCES FOR SPRINKLES.  CU RULE IS QUITE
NEGATIVE ACROSS THE NORTHERN COUNTIES AND WOULD ANTICIPATE MORE
CLOUDS THAN SUN THERE...WITH MORE SUNSHINE FURTHER SOUTH.  MIXING
LAYER HEIGHTS PER BUFKIT PROFILES AND MOMENTUM XFER SUGGEST WIND
GUSTS TO CLIMB INTO THE MIDDLE 20 KNOT RANGE TOWARD MID-MORNING.
WITH SINGLE DIGIT 850MB TEMPS, MAINLY 70S ACROSS THE CWA.

FOR MARINE INTERESTS, WITH INCREASING GRADIENT AND COLD ADVECTION
OVER THE WATERS, MIGHT SEE SMALL CRAFTS FOR SAGINAW BAY AND LAKE
HURON NEARSHORE.  FURTHER NORTH ACROSS LAKE HURON, WIND GUSTS SHOULD
REMAIN BELOW GALE FORCE WITH GUSTS TO 30 KNOTS.

AS SURFACE HIGH AND UPPER LEVEL RIDGING SETTLE INTO THE GREAT LAKES
FRIDAY NIGHT...EXPECT CLOUDS TO DIMINISH AND WINDS TO RELAX
QUICKLY.  FAIRLY GOOD RADIATIONAL COOLING NIGHT AS TEMPERATURES WILL
DIP BACK INTO THE LOWER HALF OF THE 50S...SOME UPPER 40S IN THOSE
PROTECTED VALLEYS.

BIG BUBBLE NO TROUBLE AS RIDGE AT ALL LEVELS ON SATURDAY.  MINIMAL
MIXING AND NEARLY FULL SUNSHINE SHOULD PROVIDE MIDDLE 70S...A BIT
COOLER NEAR LAKE HURON AS LAKE BREEZE COMPONENT IS EXPECTED.

THEN WE WILL WATCH THE IMPACT OF UPPER LOW, SEEN IN THE LATEST H2O
VAPOR LOOP OFF THE BRITISH COLUMBIA COAST, ENTER INTO THE NORTHERN
PLAINS.  LATEST NUMERICAL RUNS SHOW THIS WAVE TO BE QUITE POTENT AS
LOW LEVEL JET AND MCS/S DEVELOP EARLY NEXT WEEK.  CONCERN NOW IS WE
WILL REMAIN WITHIN THE SOUTHWEST FLOW REGIME AND COINCIDING
BAROCLINIC ZONE THROUGH MOST OF NEXT WEEK.  WE WILL LEAVE THE
CURRENT GRIDS INTACT AT THIS TIME, BUT DO EXPECT FLUCTUATIONS GIVEN
THIS TIME OF THE YEAR.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...GSS
LONG TERM....BGM

HTTP://WEATHER.GOV/DETROIT  (ALL LOWER CASE)
Hazardous weather outlook, Jun 30, 10:04 AM EDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1004 AM EDT THU JUN 30 2005

MIZ047>049-053>055-060>063-011215-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-ST. CLAIR-
1004 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN ALONG AND NORTH OF INTERSTATE 69.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING. SEVERE
THUNDERSTORMS ARE POSSIBLE...ESPECIALLY THIS AFTERNOON AND EARLY
EVENING...AS AN UNSEASONABLY STRONG COLD FRONT APPROACHES FROM
THE WEST. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
WIND GUSTS IN EXCESS OF 60 MPH AND HEAVY RAINFALL. THUNDERSTORMS
WILL MOVE EAST AT 25 MPH...WITH AN INCREASE IN SPEED EXPECTED LATE
IN THE DAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY AND MONDAY
NIGHT AS A NEW LOW PRESSURE SYSTEM MOVES INTO THE GREAT LAKES
REGION. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS
YET ANOTHER LOW PRESSURE SYSTEM MOVES INTO THE GREAT LAKES
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

MIZ068>070-075-076-082-083-011215-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1004 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN SOUTH OF INTERSTATE 69.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 561 IS IN EFFECT UNTIL 3 PM EDT.

THUNDERSTORMS...SOME SEVERE...ARE LIKELY TODAY. A LINE OF
THUNDERSTORMS WILL MOVE THROUGH THE AREA LATE THIS MORNING INTO
THE EARLY AFTERNOON...WITH WIND GUSTS TO 60 MPH POSSIBLE. IN
ADDITION...HAIL TO NEAR ONE INCH IN DIAMETER CANNOT BE RULED OUT.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON INTO EARLY THIS EVENING. ADDITIONAL SEVERE WEATHER WILL
BE POSSIBLE...WITH DAMAGING WINDS IN EXCESS OF 60 MPH THE MAIN
HAZARD EXPECTED.

THUNDERSTORMS THIS MORNING WILL BE MOVING EAST AT AROUND 25 MPH.
LATER TODAY...STORM MOTION WILL BE CLOSER TO 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY AND MONDAY
NIGHT AS A NEW LOW PRESSURE SYSTEM MOVES INTO THE GREAT LAKES
REGION. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS
YET ANOTHER LOW PRESSURE SYSTEM MOVES INTO THE GREAT LAKES
REGION.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTERS WILL BE NEED THIS MORNING...AND LIKELY AGAIN LATER THIS
AFTERNOON.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-011215-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC
MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON
MI-
1004 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR
AND THE MICHIGAN WATERS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORM WATCH NUMBER 561 IS IN EFFECT UNTIL 3 PM EDT
FOR LAKE ST CLAIR SOUTH TO THE MICHIGAN WATERS OF LAKE ERIE.

THUNDERSTORMS...SOME SEVERE...ARE LIKELY TODAY. A LINE OF
THUNDERSTORMS WILL SPREAD INTO THE AREA TOWARD NOON AND PERSIST
INTO THE EARLY AFTERNOON...WITH WIND GUSTS TO 50 KNOTS POSSIBLE.
IN ADDITION...HAIL TO NEAR ONE INCH IN DIAMETER CANNOT BE RULED
OUT.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON INTO EARLY THIS EVENING. ADDITIONAL SEVERE WEATHER WILL
BE POSSIBLE...WITH DAMAGING WINDS IN EXCESS OF 60 MPH THE MAIN
HAZARD EXPECTED.

THUNDERSTORMS THIS MORNING WILL BE MOVING EAST AT AROUND 25 MPH.
LATER TODAY...STORM MOTION WILL BE CLOSER TO 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY AND MONDAY
NIGHT AS A NEW LOW PRESSURE SYSTEM MOVES INTO THE GREAT LAKES
REGION. THERE IS ALSO A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS
YET ANOTHER LOW PRESSURE SYSTEM MOVES INTO THE GREAT LAKES
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

DG

In the hours before

Special weather statement, Jun 30, 9:40 AM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
940 AM EDT THU JUN 30 2005

LCZ423-460-LEZ444-MIZ068>070-075>076-082>083-
301900-
DETROIT RIVER-LAKE ST. CLAIR-MICHIGAN WATERS OF LAKE ERIE-
LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-WASHTENAW-WAYNE-
940 AM EDT THU JUN 30 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
561 IN EFFECT UNTIL 3 PM EDT FOR THE FOLLOWING AREA...

IN MICHIGAN THIS WATCH INCLUDES 7 COUNTIES

IN SOUTHEAST MICHIGAN

LENAWEE... LIVINGSTON... MACOMB...
MONROE... OAKLAND... WASHTENAW...
WAYNE...

THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS

DETROIT RIVER... LAKE ST. CLAIR...
MICHIGAN WATERS OF LAKE ERIE...

THIS INCLUDES THE CITIES OF...WARREN...DETROIT...ANN ARBOR...
PONTIAC...HOWELL...MONROE AND ADRIAN.

DG

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:42 AM EDTSevere Thunderstorm WarningDTXLenawee78 min
Jun 30, 11:30 AM EDTSpecial Marine WarningDTX2 hr
Jun 30, 11:31 AM EDTSevere Thunderstorm WarningDTXWayne59 min
Jun 30, 11:47 AM EDTSevere Thunderstorm WarningDTXMonroe34 min
Jun 30, 11:48 AM EDTSpecial Marine WarningDTX57 min
Jun 30, 7:18 PM EDTSevere Thunderstorm WarningDTXLenawee87 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.